Q: Daughter Dx'd as Schizoaffective w/OCD and Feels her Meds Are Wrong
My 15 year old daughter has been diagnosed by 4
different mental health hospitals (psychiatrist diagnosed her) as schizo affective
bipolar with OCD but the kind where she skin picks and pulls her hair out. She
also obsesses about things too. She is on 300 Gabapentin, 20 mg Abilify, 200 zoloft and 1000mg Depakote. Nothing is helping her impulse to skin pick. Her
moods are stabilized, less rages and violence, no hallucinations anymore.
kept on strict schedule she does well. I home school her (doesn't interact well
with others, confrontational) We have tried in the past
seroquel, wellbutrin, luvox, effexor.
Q- I feel like her meds are wrong (i have only been on gabapentin
for 2 days though-other meds for 2 years) and I am wondering what other drugs I
can try to help her skin picking and rages?
Dear Sí --
Sounds like you have been working very hard to help find something that will
deal effectively with your daughter's symptoms -- and you must have been through
quite a struggle in the process (one which is probably still going on).
Unfortunately, for such a complex case, I really can not comment
directly -- but I will give you one additional idea to consider as you and the
doctor work on finding your way along (it is a very slow process sometimes,
painfully slow when symptoms are still severe and concerning).
In addition to trying other medications, here's one more option to
consider: sometimes antidepressants can make bipolar disorder or worse (even
though it might seem like they are necessary for "OCD" or symptoms like that).
Sometimes they can keep medications which might otherwise be effective (e.g.
Abilify) from working, or working as well as they might otherwise. So one of
the options that you may need to explore at some point would be to keep
medications which are known to help bipolar disorder (e.g. Abilify and Depakote)
and instead of adding something else, try removing medications which are known
to sometimes make bipolar disorder worse.
Of course, this is tricky business. If Abilify came first and
Zoloft was added later; and if when it was added things were better, not worse;
this maneuver may not make sense. But if it was the other way around, Zoloft
first, then Abilify (or Depakote), then you might have to go back and ask
whether now, with the bipolar medications on board, she can manage without the
Zoloft (or even the gabapentin, which I have definitely sometimes seen make
bipolar disorder worse as well; it seems to work like an antidepressant
sometimes, improving mood, and/or lowering anxiety, and yet later contributing
to cycling. However, I have definitely also seen it make people better, so you
should definitely not stop now or you lower your hopes for it).
Good luck with the process --
Published May, 2008